Use of soy protein supplement and resultant need for increased dose of levothyroxine

Endocr Pract. May-Jun 2001;7(3):193-4. doi: 10.4158/EP.7.3.193.

Abstract

Objective: To report a case of difficulty in achieving suppressive serum levels of thyroid hormone because of malabsorption of exogenous levothyroxine attributable to daily ingestion in close temporal relationship to the intake of a soy protein-containing food supplement.

Methods: We present the relevant history and laboratory data of the current case and provide supportive documentation from the literature.

Results: A 45-year-old woman who had hypothyroidism after a near-total thyroidectomy and radioactive iodine ablative therapy for papillary carcinoma of the thyroid required unusually high oral doses of levothyroxine to achieve suppressive serum levels of free thyroxine (T(4)) and thyrotropin (thyroid-stimulating hormone or TSH). She had routinely been taking a "soy cocktail" protein supplement immediately after her levothyroxine. Temporal separation of the intake of the soy protein cocktail from the administration of the levothyroxine resulted in attainment of suppressive serum levels of free T(4) and TSH with use of lower doses of levothyroxine.

Conclusion: Administration of levothyroxine concurrently with a soy protein dietary supplement results in decreased absorption of levothyroxine and the need for higher oral doses of levothyroxine to attain therapeutic serum thyroid hormone levels.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Absorption / drug effects
  • Dietary Supplements / adverse effects*
  • Dose-Response Relationship, Drug
  • Drug Interactions
  • Female
  • Humans
  • Middle Aged
  • Soybean Proteins / adverse effects*
  • Thyrotropin / blood
  • Thyroxine / administration & dosage*
  • Thyroxine / blood
  • Thyroxine / pharmacokinetics*
  • Thyroxine / therapeutic use

Substances

  • Soybean Proteins
  • Thyrotropin
  • Thyroxine